Alert archive / Illinois / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Quad Cities, IA

October 29, 2004Putnam County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Oct 29, 2004, 7:52 PM CDT for Putnam County, Illinois. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 29, 2004, 7:52 PM CDT (00:52 UTC)
Expired
Oct 29, 2004, 8:30 PM CDT
In force
38 min
Issued by
NWS Quad Cities, IA
Area
Counties, with a storm outline in the text

County Putnam County, IL

The radar

The Chicago radar (KLOT), 113 km from the middle of the area, began a volume at 00:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.9 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2004-10-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1017 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2004-10-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 206 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1017 J/kg
Mixed-layer CIN
-18 J/kg
Mixed-layer LCL
1067 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
206 m²/s²
0-3 km storm-relative helicity
250 m²/s²
Significant tornado parameter
1.2
Supercell composite
5.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDVN 300052
SVRDVN
ILC155-300130-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
752 PM CDT FRI OCT 29 2004

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  PUTNAM COUNTY IN NORTH CENTRAL ILLINOIS

* UNTIL 830 PM CDT

* AT 750 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
  SOUTHWEST OF MC NABB...OR ABOUT OVER HENRY...AND MOVING NORTHEAST
  AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MC NABB BY 800 PM CDT
  6 MILES SOUTHEAST OF GRANVILLE BY 805 PM CDT

THIS IS A DANGEROUS STORM. MOVE IMMEDIATELY INDOORS AND STAY AWAY
FROM WINDOWS.

LAT...LON 4118 8946 4117 8935 4114 8931 4114 8920
      4131 8920 4130 8931 4123 8935

$$

WOLF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 3:30 PM CDT, 4 hours 22 minutes earlier.

Area forecast discussion, Oct 29, 3:30 PM CDT, 4 hours 22 minutes before
AREA FORECAST DISCUSSION...DELAYED
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
330 PM CDT FRI OCT 29 2004

.SYNOPSIS...
STRONG STORM SYSTEM TO AFFECT THE REGION TONIGHT THROUGH SATURDAY
BRINGING AN ABRUPT END TO THE MILD WEATHER. SEVERE STORMS ARE
POSSIBLE WITH THE PASSAGE OF THE COLD FRONT TONIGHT.

&&

.SHORT TERM...(TONIGHT)...
STRONG COLD FRONT TO SWEEP THROUGH THE CWFA TONIGHT WITH AN EXPECTED
SQUALL LINE. GIVEN WINDS ALOFT...SQUALL LINE SHOULD MOVE AT A GOOD
CLIP AND CLEAR CWFA AROUND 08Z AS DRY PUNCH MOVES INTO THE AREA.
EXPECT A SEVERE WEATHER WATCH TO BE ISSUED THIS EVENING WITH MAIN
THREAT BEING HIGH WINDS AND HAIL. EARLIER IN HOUSE CALCULATIONS GAVE
A HAIL POTENTIAL UP TO 2 INCHES AND STRAIGHT LINE WINDS UP TO 65
MPH. TEMPS TO REALLY PLUMMET AFTER THE SQUALL LINE GOES THROUGH AS
COLDER AIR MOVES INTO THE AREA.   ...08...

.LONGER TERM...
(SATURDAY THROUGH TUESDAY)...
STRENGTH OF THE WIND SATURDAY WILL BE THE MAIN CONCERN.  SURFACE LOW
TRACKS NE OUT OF THE NWRN GREAT LAKES REGION ON SATURDAY.  TIGHT
PRESSURE GRADIENT BEHIND SURFACE LOW ACROSS MID MISSISSIPPI VALLEY
WILL MAKE FOR A VERY WINDY DAY.  LOCAL TECHNIQUE RELATING STRENGTH
OF MAX SURFACE GUSTS TO LOW LEVEL LAPSE RATES AND H8 WINDS SUGGEST
THAT GUSTS WILL BE AROUND 40 MPH DURING THE DAY.  HOWEVER...MODELS
ARE SUGGESTING EXTENSIVE WRAP AROUND CLOUD COVER...WHICH COULD
INHIBIT THE DEPTH OF THE MIXING.  NO ADVISORIES ARE PLANNED FOR
NOW...BUT MID SHIFT WILL HAVE RE-EVALUATE.  WILL CONTINUE LOW CHANCE
POPS SATURDAY FOR NORTHERN COUNTIES FOR -RA IN THE WRAP AROUND
CLOUDS. MAX TEMPS SATURDAY SHOULD BE ATTAINED EARLY IN THE DAY WITH
TEMPS FALLING SOME DURING THE AFTERNOON...ESPECIALLY IN THE NW.
SYSTEM PULL AWAY FROM CWA SATURDAY NIGHT WITH DIMINISHING WINDS AND
CLEARING EXPECTED.  SUNDAY SHOULD BE NICEST DAY OF THE WEEKEND AS
HIGH PRESSURE SLIDES SOUTHEAST THROUGH THE CWA.  NEXT SYSTEM HEADS
FOR REGION SUNDAY NIGHT AND MONDAY.  ETA/GFS SUGGESTING INVERTED
TROF WILL NOT BE AS STRONG AS INDICATED ON PREVIOUS RUNS.  HOWEVER
THE ECMWF/UKMET IS STILL SHOWING A RATHER SHARP TROF MOVING THROUGH
MONDAY...SO CHANCE POPS WILL BE MAINTAINED LATE SUNDAY NIGHT THROUGH
MONDAY NIGHT.  ...DLF...

(TUESDAY NIGHT THROUGH SATURDAY MORNING)...
LOOKS TO BE DRY THROUGH MOST OF PERIOD...AND HAVE LEFT FCST TO
REFLECT THAT.  POSSIBILITY OF SOME PCPN IN SOUTH WED AS UPPER LOW
MOVES UP OHIO VALLEY AND AGAIN IN MOST OF CWA THU PM AND FRI AM AS
SFC LOW MOVES NE OUT AHEAD OF UPPER TROUGH.  ONLY MADE MINOR CHANGES
TO GOING FCST.  ..14..

&&

DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Oct 29, 12:00 PM CDT, 7 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1200 PM CDT FRI OCT 29 2004

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-301100-
BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO-
CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL-
HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA-
JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA-
MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL-
SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL-
WASHINGTON IA-WHITESIDE IL-
1200 PM CDT FRI OCT 29 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST...EAST
CENTRAL...AND SOUTHEAST IOWA...NORTHWEST...NORTH CENTRAL...AND WEST
CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE WILL BE A THREAT OF SEVERE THUNDERSTORMS OVER MUCH OF THE AREA
FROM THIS EVENING INTO EARLY SATURDAY MORNING.  THE PRIMARY SEVERE
WEATHER THREAT WILL BE DAMAGING WINDS IN EXCESS OF 60 MPH.  ANY
STORMS THAT DEVELOP EARLY IN THE EVENING WILL ALSO HAVE THE
POTENTIAL TO PRODUCE HAIL UP TO TWO INCHES IN DIAMETER AND ISOLATED
TORNADOES. THE LARGE HAIL AND TORNADIC THREAT SHOULD BE LIMITED TO
AREAS WEST OF THE MISSISSIPPI RIVER.

A STRONG COLD FRONT WILL MOVE THROUGH THE REGION THIS EVENING.  THE
AIRMASS AHEAD OF THE FRONT IS UNSEASONABLY WARM AND MOIST AND WILL
PROVIDE THE FUEL FOR THUNDERSTORM DEVELOPMENT.  AT THIS TIME IT
APPEARS THE THUNDERSTORMS WILL DEVELOP OVER CENTRAL IOWA BY LATE
AFTERNOON...AND REACH THE HIGHWAY 218 AND INTERSTATE 380
CORRIDOR BETWEEN 6 PM AND 9 PM.  THE THUNDERSTORMS SHOULD REACH THE
MISSISSIPPI RIVER AROUND MIDNIGHT PM AND THE FREEPORT AND PRINCETON
ILLINOIS AREA JUST AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
WINDY CONDITIONS WILL DEVELOP ACROSS THE AREA ON SATURDAY AS A
STRONG STORM SYSTEM MOVES INTO THE GREAT LAKES. WEST WINDS WILL
INCREASE TO 20 TO 30 MPH BY MID MORNING...WITH GUSTS AS HIGH AS 45
MPH FROM LATE MORNING THROUGH MID AFTERNOON. THE WIND WILL DECREASE
BACK TO 10 TO 20 MPH AROUND SUNSET.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND EARLY SATURDAY
MORNING.

SHEETS/DLF/BRP

In the hours before

Local storm report, Oct 29, 7:27 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0724 PM     FUNNEL CLOUD     10 S BELLE PLAINE       41.75N 92.27W
10/29/2004                   IOWA               IA   TRAINED SPOTTER

            FUNNEL CLOUD REPORTED NEAR INTERSECTION OF HIGHWAY 21 AND
            US 6.

&&

MIKEZ
Local storm report, Oct 29, 7:40 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
740 PM CDT FRI OCT 29 2004

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     HAIL             VAN HORNE               42.01N 92.09W
10/29/2004  1.00 INCH        BENTON             IA   FIRE DEPT/RESCUE

&&

MIKEZ

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 29, 9:51 PM CDTSevere Thunderstorm WarningDVNMercer, Rock Island39 min
Oct 29, 10:07 PM CDTSevere Thunderstorm WarningDVNRock Island53 min
Oct 29, 10:23 PM CDTSevere Thunderstorm WarningDVNCarroll, Jo Daviess37 min
Oct 29, 10:42 PM CDTSevere Thunderstorm WarningDVNStephenson48 min
Oct 29, 11:16 PM CDTSevere Thunderstorm WarningDVNWhiteside29 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.